MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE PRELOADED SPHINCTEROTOME V

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE PRELOADED SPHINCTEROTOME V
Model Number KD-V611M-07301S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/22/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that during a therapeutic sphincterotomy procedure, the knife wire broke when it was bowed and cautery was applied.The device was half-bowed at the time, and it occurred during the third time that cautery was applied.The intended procedure was successfully completed.There was no patient or user injury reported due to the event.Additional details have been requested regarding the reported issue.At this time, no additional information has been provided.
 
Additional Manufacturer Narrative
The subject device was returned to olympus for evaluation.The evaluation and investigation are still in-progress.If additional information becomes available, this report will be supplemented accordingly.The subject device was manufactured in july 2021; however, the exact date is unknown at this time.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information that was received from the user facility regarding the reported issue.
 
Event or Problem Description
Additional information was received from the user facility regarding the reported event (during a procedure, the knife wire broke when it was bowed and cautery was applied for a third time): the intended procedure was a therapeutic endoscopic retrograde.Cholangiopancreatography (ercp).The device was removed and not used again during the procedure.The intended procedure was successfully completed, with no reported delay in the procedure.There was no impact on the outcome of the procedure due to the issue.There was no death or injury to a patient or a user.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's final investigation.Olympus performed a visual inspection on the device and noted some abnormalities where the cutting wire was broken and detached on one end.The coated portion of the cutting wire was still attached to the cutting wire however it appeared slightly damaged.The portion of the cutting wire located near the "green" distal marker on the distal end has signs of burnt char marks.The cutting wire itself was severely damaged and deformed as there appear to be minor kinks on the cutting wire.The handle portion appeared to have no signs of physical damage on the slider, injection port, and plug.An olympus evaluator gently ran their fingertips over the entire length of the insertion portion and was unable to identify any crushed, broken, or kinked areas.Functional tests were unable to be carried out as the cutting wire was severely damaged and detached.Pictures of the device revealed the following: ·the cutting wire was broken on the coated portion.·the broken portion of the cutting wire was scorched.·the coated portion of the cutting wire was torn.·the lot number was 17v with supplementary information number of ¿07¿.Therefore, the device was manufactured on july 7, 2021.·the model number was kd-v611m-07301s.However, it could not be determined from the pictures that the cutting wire had fallen off.A review of the device history record found no deviations that could have caused or contributed to the reported issue.For the following reasons, it was determined that the reported event was not the cutting wire falling off, but the breakage of the cutting wire.The event description did not contain that the cutting wire had fallen off ·it was not confirmed by the device evaluation that the cutting wire had fallen off.Based on the investigation result and the result of past similar complaint investigation, a likely mechanism causing the cutting wire breakage might be the following.However, the exact cause could not be determined.1.The cutting wire where the wire coating was torn came into contact with the distal end of the endoscope when the forceps elevator was raised.2.Under circumstances described above 1, an electric conduction was activated.This caused the cutting wire to become hot instantly at the contact point.As a result, the cutting wire broke.Also, it is confirmed that the tear of the coated portion of the cutting wire can replicated by the following mechanism: 1.Raise the forceps elevator of the endoscope.2.Once the cutting wire deflects, the coated portion of the wire comes into contact with the metal part of the distal end of the endoscope.3.The cutting wire was moved back and forth under the circumstances described above 2, causing the coated portion to tear.It is possible that the slider was slightly pushed hard.This possibly caused the cutting wire to deflect.The following is included in the instructions for use (ifu): "¿since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.¿when inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.¿do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.¿if you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE PRELOADED SPHINCTEROTOME V
Common Device Name
SINGLE USE PRELOADED SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key15089354
Report Number8010047-2022-12103
Device Sequence Number17138295
Product Code KNS
UDI-Device Identifier04953170403125
UDI-Public04953170403125
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K122505
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V611M-07301S
Device Lot Number17V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2022
Supplement Date Received by Manufacturer08/05/2022
10/04/2022
Initial Report FDA Received Date07/22/2022
Supplement Report FDA Received Date08/17/2022
11/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown